This forum is just fantastic!! Thank you Cleveland Clinic and Med Help Int'l. for giving people like me a reliable place to ask questions!!!
My question is:
Can you tell me the difference (if any) between Taxol and Taxotere? Does one work better than the other for particular types of breast cancer? My doctor suggested Taxotere, but didn't really give me a good explanation as to why. Your thoughts will be most appreciated.
Dear Pam, Thank you for your complimentary comments regarding this Forum.
Taxol (paclitaxel) and Taxotere (docetaxel) are both from the same family of medications - the taxanes. Both of these show a high level of activity when used as single agents in metastatic breast cancer.
In reviews of reported studies, when compared with standard therapies Taxotere looks to be the most active single agent in treatment of metastatic breast cancer.
There are some differences in the treatment schedules of the 2 medications, and there are some differences in the side effects of these 2 medications. I have listed the side effects of both medications.
Taxotere: decrease of white blood cells, red blood cells and platelets, flu-like symptoms, fluid retention, numbness and/or tingling to fingers and toes, muscle aches or bone pain for a few days after each treatment, mouth sores, hair loss, decreased appetite.
Uncommon Side Effects: allergic-type reaction, blood pressure and heart rate changes, nausea and vomiting, diarrhea, skin rash usually occurs on hands and feet, nail changes, menstrual cycle may become irregular or stop permanently, menopausal effects including hot flashes and vaginal dryness. Decreased desire for sex during treatment.
Taxol: decrease of white blood cells, red blood cells and platelets, allergic-like reaction, blood pressure or heart rate changes during the infusion of the medication, mouth ulcers, numbness and/or tingling to fingers and toes, muscle aches or bone pain for a few days after each treatment, mouth sores, hair loss, diarrhea.
Uncommon Side Effects: nausea and vomiting, nail changes, menstrual cycle may become irregular or stop permanently, menopausal effects including hot flashes and vaginal dryness. Decreased desire for sex during treatment.
I am writing in concern for my sister who is presently undergoing chemotherapy for metastic breast cancer. The last CAT (march) revealed several lesions in her liver. The cancer had already bee found "gone to bone." It has been three years since the original diagnosis. She has had a mastectomy and tram-flap surgery that was initially successful in leaving her cancer-free. The doctor found no cancer cells in her lymph nodes. However the situation has changed. Everything I have read leads me to believe that my sister's chances of survival
are pretty slim. Three months ago, the doctor seemed to think that if the new therapy, taxatere, showed signs of stabilizing the tumors in her liver then there would be hope. Hope for what is my question. Do women survive metastic liver cancer?
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.